Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 177, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 10, 2003, 9:55 PM CDT for Alexander County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2003, 9:55 PM CDT (02:55 UTC)
- Expired
- May 10, 2003, 10:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Alexander County, IL
The radar
The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 PM CDT, 7 hours 5 minutes earlier.
Area forecast discussion, May 10, 2:50 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 250 PM CDT SAT MAY 10 2003 SIGNIFICANT WX EPISODE SLATED FOR THE EVENING AND OVERNIGHT HOURS IN THE PAH FORECAST AREA. LATE MORNING SPC DISCUSSION SUGGESTED THAT SUPERCELLS WILL LIKELY BE THE PRIMARY MODE OF SEVERE WEATHER INTO THE CWA...WITH A TRANSITION TO A SQUALL LINE FURTHER TO THE EAST INTO THE OVERNIGHT HOURS. GIVEN THE HIGH RISK COVERAGE TODAY...I HAVE TO DECIDED TO ADD MENTION OF ISOLATED TORNADO POTENTIAL IN EACH ZONE GROUP...IN ADDITION TO DAMAGING WINDS AND HEAVY RAINFALL. SATELLITE PICTURES...GOES/RUC MODEL SOUNDINGS...UPPER AIR ANALYSIS INDICATED MODERATE INSTABILITY ALONG THE NORTHERN END OF THE PAH FORECAST AREA...WITH A WEAK THERMAL TROUGH AND HIGH THETA-E AIR POISED ACROSS WRN KY. THERE WILL BE NO SHORTAGE OF HIGH THETAE AIR...SO MAIN FACTOR FOR INSTABILITY WILL SHARPER LAPSE RATES AND WIND SHEAR DEVELOPING WITH JET MAX ROTATING AROUND BASE OF TROUGH IN THE WRN U.S. EXPECT THE THUNDERSTORMS TO ACCELERATE QUICKLY OUT OF THE CWA AFTER 06-08Z...WITH COOLER AND DRIER AIR MOVING IN. DRY WEATHER SHOULD CONTINUE AFTER TONIGHT INTO WEDNESDAY. THE NEXT SYSTEM WILL MOVE AND DEEPEN IN NWLY FLOW...WITH A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. I DECIDED TO LEAVE LINGERING SHOWER CHANCE INTO EARLY SATURDAY AS UPPER LOW IS PROGGED TO PERSIST OVER THE OHIO VALLEY. .PAH...NONE. SMITH
Hazardous weather outlook, May 10, 12:11 PM CDT, 9 hours 44 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1211 PM CDT SAT MAY 10 2003 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE REGION LATER TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT...BETWEEN 1000 PM AND 300 AM. ALONG AND AHEAD OF THE FRONT...SEVERE THUNDERSTORMS ARE EXPECTED...SOME OF WHICH WILL PRODUCE TORNADOES...LARGE HAIL AND DAMAGING WIND. MEANWHILE...FOR THE REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. A FEW OF THESE STORMS COULD PULSE UP AND BECOME SEVERE...WITH HAIL AND WIND THE MAIN THREATS. THE SEVERE WEATHER SHOULD BE OVER...WITH THE EASTWARD DEPARTURE OF THE FRONT...PRIOR TO SUNRISE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS NEXT WEEK...MAINLY MID TO LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, May 10, 5:13 PM CDT, 4 hours 42 minutes before
MOZ100-107>109-102315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 513 PM CDT SAT MAY 10 2003 ...TORNADO WATCH NUMBER 342 REMAINS IN EFFECT UNTIL 900 PM CDT... STRONG TO POTENTIAL SEVERE THUNDERSTORMS WERE DEVELOPING AND MOVING NORTHEAST BETWEEN 45 AND 50 MPH OVER SOUTHERN MISSOURI AND NORTHWEST ARKANSAS. AT 510 PM...AN ISOLATED THUNDERSTORM...WITH SEVERE POTENTIAL...IS EXPECTED TO MOVE NEAR THE WESTERN EDGE OF CARTER COUNTY AROUND 600 PM. PERSONS LIVING IN FREEMONT...VAN BUREN AND EASTWOOD SHOULD MONITOR THE APPROACH OF THIS STORM AND PREPARED TO SEEK SHELTER IF WARNINGS ARE ISSUED LATER TODAY. FURTHER TO THE SOUTH...ADDITIONAL STORMS COULD MOVE INTO WESTERN RIPLEY COUNTY BETWEEN 5 AND 6 PM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO FOR ANY FURTHER STATEMENTS ON THIS DANGEROUS WEATHER SITUATION. SMITH
Special weather statement, May 10, 8:48 PM CDT, 1 hour 7 minutes before
MOZ076-086-087-100-107>112-114-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 848 PM CDT SAT MAY 10 2003 ...TORNADO WATCH 349 IN EFFECT UNTIL 200 AM CDT... AT 845 PM CDT...DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS OVER SOUTHEAST MISSOURI...GENERALLY FROM GREENVILLE SOUTH TO SOUTHWEST BUTLER COUNTY AND AREAS WEST. MOVEMENT OF THIS ACTIVITY WAS NORTHEAST AT 50 TO 55 MPH. THROUGH 1000 PM...THE ACTIVITY WILL CONTINUE TO PUSH NORTHEAST...IMPACTING THE COMMUNITIES OF MARBLE HILL...GRASSY...QULIN...AND DEXTER. WIND GUSTS OF 35 TO 45 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE WITH THESE STORMS. PRESLEY
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:26 AM CDT | Severe Thunderstorm Warning | PAH | Livingston | 34 min |
| May 11, 12:32 AM CDT | Tornado Warning | PAH | Webster | 28 min |
| May 11, 12:43 AM CDT | Severe Thunderstorm Warning | PAH | Calloway | 32 min |
| May 11, 12:46 AM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Hopkins | 29 min |
| May 11, 1:00 AM CDT | Severe Thunderstorm Warning | PAH | McLean | 30 min |
| May 11, 1:03 AM CDT | Tornado Warning | PAH | Hopkins | 17 min |
| May 11, 1:08 AM CDT | Tornado Warning | PAH | McLean | 37 min |
| May 11, 1:14 AM CDT | Tornado Warning | PAH | Muhlenberg | 46 min |
| May 10, 10:02 PM CDT | Severe Thunderstorm Warning | PAH | Pulaski | 28 min |
| May 10, 10:14 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 31 min |
| May 10, 11:22 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 23 min |
| May 10, 11:31 PM CDT | Severe Thunderstorm Warning | PAH | Pulaski | 29 min |
| May 10, 8:11 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 34 min |
| May 10, 10:59 PM CDT | Severe Thunderstorm Warning | PAH | Scott, Stoddard | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.